Background: A case of undetectable vancomycin concentrations with the use of a particle enhanced turbidimetric inhibition immunoassay is reported.
Methods: A 73-year-old woman with B-cell lymphoma, chronic neutropenia with myelodysplastic syndrome and elevated IgM levels displayed repeated undetectable vancomycin concentrations, despite appropriate empiric vancomycin dosing. The vancomycin concentrations were processed utilizing a particle enhanced turbidimetric inhibition immunoassay (PETINIA). Patients with high concentrations of paraproteins in their serum may have interference with the PETINIA. This may include patients with plasma cell dyscrasias and lymphoreticular malignancies associated with abnormal immunoglobulin synthesis.
Results: Repeated undetectable vancomycin drug concentrations prompted us to send a serum sample to an outside facility to utilize another standardized assay, enzyme multiplied immunoassay (EMIT), which resulted in a detectable vancomycin serum concentration. The patient’s undetectable vancomycin drug concentrations with the PETINIA may have been due to abnormal immunoglobulin synthesis interference with the assay. A limited number of case reports have been published demonstrating undetectable or unexpectedly elevated vancomycin concentrations due to monoclonal immunoglobulin interference in patients with immunological disorders.
Conclusions: A 73-year-old woman with B-cell lymphoma, chronic neutropenia with myelodysplastic syndrome and elevated IgM levels may have had interference with a PETINIA resulting in undetectable vancomycin concentrations.